Immune checkpoint inhibitors have transformed the treatment of advanced malignancy, while increasing the risk of immune-related adverse events. A 56-year-old woman who had received nivolumab for stage 4 renal cell carcinoma subsequently developed altered behaviour, memory deficits and worsening of previously stable epilepsy. MR scan of the brain showed bilateral FLAIR (fluid-attenuated inversion recovery) hyperintensity of the mesial temporal lobes, and there were anti-Ma2 antibodies in both serum and cerebrospinal fluid. She was treated with corticosteroids but developed further clinical relapses requiring immunoglobulin and rituximab. The immune-related adverse events relating to immune checkpoint inhibitors are an emerging challenge for the neurologist. Some cases are refractory and require serial immunosuppression.
- immune checkpoint inhibitor
Statistics from Altmetric.com
SL and RJ contributed equally.
Contributors SL and RJ drafted the manuscript. PM and LOD reviewed and edited the manuscript. SB and TJC reviewed, revised and edited the manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Next of kin consent obtained.
Provenance and peer review Not commissioned. Externally peer reviewed by Sarosh Irani, Oxford, UK.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.